• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

Fentanyl Transdermal (Skin) Patch

Audience: Healthcare professionals, patients and their caregivers

[Posted 07/15/2005] FDA issued a public health advisory to alert health care professionals, patients and their caregivers of reports of death and other serious side effects from overdoses of fentanyl in patients using fentanyl transdermal (skin) patches for pain control. Deaths and overdoses have occurred in patients using both the brand name product Duragesic and the generic product. Some patients and health care providers may not be fully aware of the dangers of this very strong narcotic painkiller. The directions for using the fentanyl skin patch must be followed exactly to prevent death or other serious side effects from overdosing with fentanyl. These directions are available on the Drug Information Page linked below.

[July 15, 2005 - Public Health Advisory - FDA]
[July 15, 2005 - Healthcare Professional Sheet - FDA]
[July 15, 2005 - Drug Information Page - FDA]